Illinois, 2019

High Wind in Illinois, February 24, 2019

February 24, 2019 · NWS ILX · 5 events in 5 counties and zones

Low pressure deepened to 974mb over Michigan by the afternoon of February 24th. The tightening pressure gradient around the low created high winds and scattered wind damage across central Illinois.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure deepened to 974mb over Michigan by the afternoon of February 24th. The tightening pressure gradient around the low created high winds and scattered wind damage across central Illinois. Sustained winds increased to around 40mph, while gusts reached 50-60mph. The highest observed gusts were 62mph in Bloomington, 61mph at Springfield Capital Airport, and 60mph at both the Decatur and Champaign airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 24, 12:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 24, 12:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1202 AM CST Sun Feb 24 2019

.UPDATE...
Issued at 945 PM CST Sat Feb 23 2019

Continued high wind warning central and ne CWA and wind advisory
sw CWA overnight through 6 pm Sunday, and updated NPW product for
this wind headline.

Updated forecast earlier this evening for the areas of dense fog
over portions of central IL north of I-70 and adjusting
thunderstorm chances. Recent update at mid evening was to diminish
the fog from west to east during mid/late evening as SSE winds
shift SSW and increase to breezier levels. A band of showers and
isolated thunderstorms extended from Henry southward along highway
51 with dense fog lifting west of this band of convection as SSE
winds shifting SSW and increase.

03Z/9 pm surface map shows strong 994 mb low pressure near Cedar
Rapids/Marion in east central Iowa with its warm front extending
eastward over northern IL and central IN. Its cold front was over
central MO and into Ozarks of nw AR. Temps have gradually risen
into the mid 40s nw of the IL river at mid evening and upper 50s
from Shelbyville to Charleston/Mattoon to Paris southeast with
Salem up to 61F. Moist dewpoints were close to temperatures.

Models deepen surface low pressure to 982 mb by sunrise as it
ejects ne into northern Lake MI, sweeping a strong cold front
eastward across CWA between midnight and 4 am. Showers and
isolated thunderstorms possible in eastern CWA until midnight,
then wrap around/deformation zone of lighter pcpn to affect mainly
northern/nw CWA overnight with light snow showers possible late
tonight after 3 am. Winds turn west during overnight and increase
to 25-35 mph with gusts of 45-55 mph by late tonight and these
strong winds to continue much of the day Sunday with gusts of
50-60 mph over central and ne CWA in high wind warning. Temps to
fall overnight behind cold front, with mercury levels in upper 20s
and lower 30s by early Sunday morning from I-55 nw and mid to
upper 30s in southeast IL. Wind chills to drop into the upper
teens and lower 20s by sunrise over much of central IL, so a sharp
change from the milder conditions this evening ahead of the cold
front.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 255 PM CST Sat Feb 23 2019

Surface low pressure system off to the west over eastern Kansas
this afternoon is making rapid progress towards the region. Rain
showers continued through the morning, with some ponding already
reported in several areas with rainfall totals less than an inch,
due to snow melt and frozen ground still in place. Warmer air
moving into the area also bringing moisture resulted in some
patchy fog, with a few reports of visibilities less than a
quarter of a mile. The fog will continue intermittently as the
night progresses, with more showers likely until midnight. At that
point, the dry slot should dominate most of Central IL as the low
passes to the north.

The major concern for the forecast tonight is the winds. The upper
low associated with this storm system is negatively tilted
consistently in model depictions as it cross the Mississippi
River Valley. This negative tilt is indicative of a rapidly
developing surface system with a quick tightening pressure
gradient. From 06-09Z the winds strengthen and gusts develop with
momentum transfer maintaining through the overnight hours with the
strong +50kt llvl jet keeping enough turbulence in the boundary
layer. With the sustained winds in excess of 30 mph at times, will
easily hit wind advisory criteria, much less with the gusts up to
50 mph. However, areas NW of a line from roughly Havana to Paris
may end up seeing gusts in excess of 58mph at times, hitting High
Wind Warning criteria. HRRR actually has the gusts at the surface
at the start of the day maxing out in that area. Between the HRRR,
a couple of previous runs of the models, and the tendency of late
for various models to underestimate the winds in Central IL by a
good 5 to 10 mph, have opted to go ahead and replace the High Wind
Watch with a High Wind Warning. Tomorrow will be very windy, with
winds diminishing, but not gone as evening approaches.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 255 PM CST Sat Feb 23 2019

A quick drop in the temperatures for Sunday night through Monday
night will drop Mondays high temperatures to under the freezing
mark for the northern half of the state. After the storm system
passes, much of the country is dominated by zonal flow. The
pattern shift does result in some variations as to the handling of
several quick shortwaves. The GFS brings through a stronger shot
at precip midweek than the ECMWF that keeps it farther to the
north. Some minor pockets of small pops show up in the forecast
with variations in the blended solution. However, a stronger wave
dives into the west coast of the country late Thursday night and
models agree on dropping it into the Rockies and a quick surface
system moving into the Midwest for the weekend. Too early for
details, but it looks like the trend of weekend systems may
continue for Central IL.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1155 PM CST Sat Feb 23 2019

A broken line of convection has pushed east to the IL/IN border at
midnight and just carried VCSH at PIA thru 09Z/3 am from wrap
around light pcpn grazing the IL river valley. A strong 992 mb
surface low pressure was over far nw IL with cold front pushing
into western IL. A brief clear slot worked it was into central IL
during mid/late evening behind this line of convection. But
already seeing 5-10k ft broken to overcast clouds spreading
quickly into central IL approaching BMI and DEC at midnight. MVFR
ceilings west of IL over MO and southern IA to spread east into
central IL later tonight and linger into Sunday morning. VFR
conditions to return during Sunday afternoon into Sunday night.
Main weather concern will be the developing strong winds overnight
into Sunday. Currently have SW winds of 10-20 kts with gusts in
the 20s and these winds will quickly ramp up between 07-09Z with
sustained of 25-35 kts and gusts of 40-55 kts after 09Z and
continue into Sunday. SW winds to veer west by dawn and be WNW by
sunset Sunday and winds decrease to 15-25 kts with gusts of 25-35
kts during Sunday evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Sunday for ILZ040-047>052-061>063-
066>068-071>073.

High Wind Warning until 6 PM CST Sunday for ILZ027>031-036>038-
041>046-053>057.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Feb 23, 3:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CST Sat Feb 23 2019

ILZ027>031-036>038-041>046-053>057-241200-
Champaign-Coles-De Witt-Douglas-Edgar-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Moultrie-Peoria-Piatt-Stark-Tazewell-
Vermilion-Woodford-
306 PM CST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM CST SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible through this evening.
Rainfall amounts over one half inch may produce areas of minor
flooding due to frozen and saturated soils.

West winds 30 to 40 mph gusting over 55 mph will develop late
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

West winds 30 to 40 mph gusting over 55 mph will continue through
Sunday morning before diminishing slowly Sunday afternoon.

Flooding will continue along the Illinois River downstream of
Peoria through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047>052-061-241200-
Cass-Christian-Menard-Morgan-Sangamon-Schuyler-Scott-Shelby-
306 PM CST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible through this evening.
Rainfall amounts over one half inch may produce areas of minor
flooding due to frozen and saturated soils.

West winds 30 to 35 mph gusting over 45 mph will develop late
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

West to northwest winds 30 to 35 mph gusting over 45 mph will
continue through Sunday morning before diminishing slowly Sunday
afternoon.

Flooding will continue along the Illinois River through the
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-241200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
306 PM CST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SUNDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible through this evening.

West winds 30 to 35 mph gusting over 45 mph will develop late
tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

West to northwest winds 30 to 35 mph gusting over 45 mph will
continue through Sunday morning before diminishing slowly Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Feb 24, 1:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
100 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
02/24/2019  M53 MPH          SANGAMON           IL   ASOS

&&

SHIMON
Local storm report, Feb 24, 1:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
126 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
02/24/2019  M61 MPH          SANGAMON           IL   ASOS

&&

SHIMON
Local storm report, Feb 24, 1:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
144 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     NON-TSTM WND GST TAYLORVILLE             39.52N 89.26W
02/24/2019  M50 MPH          CHRISTIAN          IL   AWOS

&&

SHIMON
Local storm report, Feb 24, 1:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
159 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     NON-TSTM WND GST DECATUR AIRPORT         39.83N 88.87W
02/24/2019  M60.00 MPH       MACON              IL   ASOS

&&

SHIMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Champaign

When
February 24, 2:00 AM CST to 6:00 PM CST
Where
Champaign forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Several shingles were blown off a roof 1 mile southwest of Champaign.

High Wind, McLean

When
February 24, 2:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A large tree was blown onto a shed 1 mile east of Bloomington.

High Wind, Sangamon

When
February 24, 2:00 AM CST to 6:00 PM CST
Where
Sangamon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

A large cow feeder was blown across Digiovania Road about 6 miles north-northwest of Springfield.

High Wind, Marshall

When
February 24, 2:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Two semi trailers were overturned on I-39 about 3 miles south of Wenona.

High Wind, Morgan

When
February 24, 2:00 AM CST to 6:00 PM CST
Where
Morgan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

A large tree was snapped 1 mile west of Jacksonville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806078, 806079, 806080, 806081, 806082.